Alert archive / Nevada / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Reno, NV

July 14, 2008Washoe County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 14, 2008, 4:27 PM PDT for Washoe County, Nevada. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2008, 4:27 PM PDT (23:27 UTC)
Expired
Jul 14, 2008, 7:15 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Washoe County, NV

What was reported inside it

TimeReportWhereRemark
Jul 14, 4:27 PM PDTFLASH FLOODStead, NVSTREET CLOSURES IN STEAD DUE TO SEWERS BACKING UP AND RUNOFF.
Jul 14, 4:30 PM PDTFLASH FLOODStead, NVSEVERAL ROADS IN THE STEAD AREA REMAINED CLOSED DUE TO MUD COVERING THE ROAD. MEDIA REPORTED STREETS...A SKATE PARK AND CRAWL SPACES OF HOMES WERE FLOODED.
Jul 14, 4:38 PM PDTHEAVY RAIN 1Stead, NVONE INCH OF RAIN BETWEEN 300 AND 400 PM WITH STREET FLOODING
Jul 14, 5:00 PM PDTHEAVY RAIN 1.445 Se Cold Springs Valle, NV2 HR RAINFALL ENDING AT 5 PM IN STEAD...1 INCH BETWEEN 3-4 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2008-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2008-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
2337 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KREV 142330
FFWREV
NVC031-150230-
/O.NEW.KREV.FF.W.0005.080714T2327Z-080715T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
427 PM PDT MON JUL 14 2008

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL WASHOE COUNTY IN WESTERN NEVADA...
  THIS INCLUDES THE CITY OF RENO...

* UNTIL 730 PM PDT

* AT 422 PM PDT...TRAINED WEATHER SPOTTERS REPORTED VERY HEAVY RAIN
  FROM THUNDERSTORMS LOCATED NEAR STEAD AND SPARKS...NEAR RENO.

* SOME LOCATIONS AFFECTED INCLUDE...RENO...SPANISH SPRINGS...
  SPARKS...STEAD...SUN VALLEY AND COLD SPRINGS VALLEY.

DOPPLER RADAR HAS INDICATED OVER ONE INCH OF HEAVY RAINFALL IN THE NORTH 
VALLEYS OF RENO...INCLUDING STEAD AND GOLDEN VALLEY. A SECOND STORM IS MOVING 
THROUGH THE SPARKS AREA AND NORTH INTO SPANISH SPRINGS AND IS ALSO EXPECTED
TO CAUSE FLASH FLOODING. THESE STORMS WILL ALSO CAUSE GUSTS OF UP TO 50 MPH
AND SMALL HAIL.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

TO REPORT FLOODING...BE SURE YOU ARE IN A SAFE PLACE FIRST. THEN
CONTACT THE NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. YOUR
REPORT MAY SAVE LIVES

LAT...LON 3968 11998 3968 11963 3957 11964 3952 11977
      3958 11998

$$

HOON
2 follow-up statements
000 
WGUS75 KREV 150023
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
517 PM PDT MON JUL 14 2008

NVC031-150230-
/O.CON.KREV.FF.W.0005.000000T0000Z-080715T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHOE NV-
517 PM PDT MON JUL 14 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR SOUTH
CENTRAL WASHOE COUNTY...

AT 515 PM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING FROM
A THUNDERSTORM LOCATED NEAR STEAD...5 MILES NORTH OF RENO.

SOME LOCATIONS AFFECTED INCLUDE...RENO...SPANISH SPRINGS...SPARKS AND
STEAD.

THE MAIN THUNDERSTORM HAS PUSHED OUT OF THE AREA WITH ONLY LIGHT RAIN 
CURRENTLY OVER THE NORTH VALLEYS OF RENO. ALTHOUGH THE STORM HAS MOVED 
OUT OF THE AREA IT LEFT OVER AN INCH OF RAINFALL IN LESS THAN ONE HOUR
IN THE STEAD AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL HAS CAUSED SOME FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. 

HEAVY RAINFALL HAS PROMPTED LOCAL AUTHORITIES TO CLOSE SOME ROADS IN THE 
STEAD AREA. DO NOT ATTEMPT TO DRIVE YOUR VEHICLE ON FLOODED ROADS OR 
PAST BARRICADES. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST 
A FEW INCHES OF FAST FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES 
OFF THE ROAD. 

TO REPORT FLOODING...BE SURE YOU ARE IN A SAFE PLACE FIRST. THEN
CONTACT THE NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. YOUR
REPORT MAY SAVE LIVES

LAT...LON 3968 11991 3968 11963 3957 11964 3952 11977
      3956 11990 3956 11991 3957 11994 3962 11996

$$

HOON
000 
WGUS75 KREV 150215
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
715 PM PDT MON JUL 14 2008

NVC031-150230-
/O.CAN.KREV.FF.W.0005.000000T0000Z-080715T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHOE NV-
715 PM PDT MON JUL 14 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
WASHOE COUNTY...

THUNDERSTORMS OVER THE NORTH VALLEYS OF RENO PRODUCED AN INCH OF 
RAIN BETWEEN 3 AND 4 PM. COOPERATIVE OBSERVER...LAW ENFORCEMENT AND 
LOCAL MEDIA REPORTED THE HEAVY RAIN PRODUCED FLASH FLOODING IN 
STREETS...PARKS AND IN CRAWL SPACES OF HOMES IN STEAD.
 
RAIN HAS MOVED WELL AWAY FROM THE FLASH FLOOD AREA AND NO ADDITIONAL 
RAIN WILL OCCUR THIS EVENING.  HOWEVER SEVERAL STREETS REMAIN CLOSED 
AS CREWS CLEAN THE MUD LEFT BEHIND BY THE FLOOD WATERS.

IF YOU OBSERVED FLOODING IN THE STEAD AREA...CONTACT THE NATIONAL 
WEATHER SERVICE IN RENO AT 775-673-8100. YOUR REPORTS HELP US 
IMPROVE OUR WARNING PROCESS.

LAT...LON 3968 11991 3968 11963 3957 11964 3952 11977
      3956 11990 3956 11991 3957 11994 3962 11996

$$

BRONG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:18 PM PDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 14, 3:18 PM PDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
318 PM PDT MON JUL 14 2008

.SHORT TERM...
SCATTERED...VERY SLOW MOVING SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
NEAR THE SIERRA CREST SOUTH OF LAKE TAHOE...WITH ISOLATED CONVECTION
ELSEWHERE. THE CONCERN WITH STORMS SOUTH OF TAHOE IS HEAVY RAIN
WITH SLOW MOVEMENT AND RADAR STORM PRECIP ESTIMATES OF 1 TO 1.5 INCH
INDICATED THROUGH 3 PM. THE CONCERN FOR STORMS ELSEWHERE...ESPECIALLY
OVER NORTHWEST LASSEN COUNTY (NORTH OF EAGLE LAKE)...IS OUTFLOW WINDS
COMBINED WITH ISOLATED LIGHTNING STRIKES. THE RAWS AT ASH VALLEY
OVER FAR NORTHERN LASSEN COUNTY HAD A TEMPERATURE/DEWPOINT SPREAD
OF 62 DEGREES AT 2 PM...MORE THAN SUFFICIENT TO DROP SOME VERY
GUSTY WINDS WITH THUNDERSTORMS.

CONVECTIVE ACTIVITY WILL BE WANING AFTER THIS EVENING AS SOUTHWEST
FLOW ALOFT INCREASES WITH ENERGY MOVING INTO THE NORTHWEST STATES.
THE INCREASED SOUTHWEST FLOW ALOFT IN SUMMERTIME MEANS DRIER AND
MORE STABLE ATMOSPHERIC CONDITIONS...WHICH WILL CONTINUE THROUGH
AT LEAST THURSDAY. THE SLIGHT CHANCE OF THUNDERSTORMS WILL BE
CONFINED TO SOUTH OF A BRIDGEPORT TO WALKER LAKE LINE TUESDAY
AFTERNOON AND EVENING. HOWEVER...WHILE THUNDERSTORMS ACTIVITY WILL
BE WANING...STRONGER WESTERLY FLOW IN THE AFTERNOON AND EVENING
WILL LIKELY THROW MORE HAZE AND SMOKE OUR WAY THROUGH LATE WEEK.
SORRY FOLKS...BUT UNTIL THE NORTHERN CALIFORNIA FIRES ARE WELL IN
HAND THERE WILL BE AN AMPLE SUPPLY OF SMOKE TO SEND OUR WAY.

.LONG TERM...FRIDAY THROUGH MONDAY...
LITTLE CHANGE WAS MADE TO EXTENDED FORECAST WHICH WILL KEEP TEMPS
ABOVE NORMAL THRU EARLY NEXT WEEK WITH SOME VALLEYS IN W-CNTRL NV
TOPPING 100 DEGREES. RIDGE OVER THE FOUR CORNERS REGION AND ERN
GREAT BASIN IS EXPECTED TO REMAIN NEARLY STATIONARY THRU THE WEEKEND
AND MAY DRIFT A BIT EAST AS NEXT TROF OR UPPER LOW APPROACHES THE
WEST COAST. OVERALL MODEL GUIDANCE HAS NOT BEEN VERY CONSISTENT ON
STRENGTH OF RIDGE AND WHERE NEXT UPSTREAM TROF WILL TRACK...BUT
WITHOUT ANY MAJOR JET ENERGY THE RIDGE IS MORE LIKELY TO WIN OUT AND
DELAY THE ARRIVAL OF THE NEXT TROF OR CLOSED LOW. THEREFORE NO TSTMS
WERE ADDED AT THIS TIME BUT MONDAY MAY BEAR WATCHING FOR POSSIBLE
CONVECTION...ESPECIALLY IF THE ECMWF SOLUTION OF A CLOSER APPROACH
OF THE LOW INTO NRN CA VERIFIES. MJD
&&

.AVIATION...
SMOKE AND HAZE CONDITIONS HAVE IMPROVED SOMEWHAT TODAY WITH VSBY
CURRENTLY AT OR ABOVE 6 SM. HOWEVER...INCREASED WEST WINDS LATER
TODAY AND UNSTABLE CONDS WILL RAISE THE POSSIBILITY OF NEW SMOKE
PLUMES CARRIED IN FROM THE ACTIVE FIRES NEAR BLUE CANYON AND
BUTTE/PLUMAS/TEHAMA COUNTIES IN NERN CA. RIDGE LEVEL AND 700 MB
WINDS EXPECTED TO BECOME WEST BY THIS EVENING...WHICH WILL LIKELY
PRODUCE VSBY THIS EVENING AND LATER TONIGHT SOMEWHAT LOWER THAN
YESTERDAY. WILL MENTION PREDOMINANT VSBY 5-6SM AFTER 02Z FOR THE
KRNO-KTVL-KTRK SITES. ONE OF MORE OF THESE SITES MAY SEE VSBY DROP
TO 3 OR 4 MILES AT TIMES LATE TONIGHT THRU TUES MORNING. ONE
UNCERTAINTY IS WHETHER OUTFLOW WINDS AND RAIN FROM SHOWERS AND TSTMS
WILL PROVIDE A PERIOD OF REDUCED SMOKE COVERAGE THROUGH PART OF THE
EVENING.

ISOLD-SCT SHWRS/TSTMS EAST OF THE SIERRA WILL SPAWN A FEW SHORT
LIVED OUTFLOW-INDUCED CELLS IN PARTS OF WRN NV AND NERN CA THRU 03Z
THIS EVENING MAINLY SOUTH AND WEST OF A CEDARVILLE TO PYRAMID LAKE
TO FALLON LINE. LOCALLY HEAVY RAIN...SMALL HAIL AND OUTFLOW OR
DOWNDRAFT GUSTS OF 40-50 MPH WILL BE MAIN THREATS FROM THE STRONGER
CELLS. MJD
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jul 14, 2:12 PM PDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
212 PM PDT MON JUL 14 2008

CAZ072-073-NVZ001-003-142230-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-MINERAL
AND SOUTHERN LYON COUNTIES-MONO-
212 PM PDT MON JUL 14 2008

...THUNDERSTORMS TO AFFECT A PORTION OF HIGHWAY 395 FROM
GARDNERVILLE TO COLEVILLE...

AT 210 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
AN AREA OF THUNDERSTORMS EXTENDING FROM WOODFORDS TO TOPAZ LAKE TO
WALKER...MOVING NORTHEAST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...LOCALLY HEAVY RAIN WITH RAINFALL AMOUNTS
OF UP TO ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN
ONE MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF 30 TO
40 MPH... ARE EXPECTED WITH THE STRONGER STORMS.

HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING OF
WATER ON AREA ROADS INCLUDING HIGHWAY 395 BETWEEN GARDNERVILLE AND
COLEVILLE...HIGHWAY 88 BETWEEN PICKETTS JUNCTION AND MINDEN...AND
HIGHWAY 89 BETWEEN WOODFORDS AND TOPAZ INCLUDING MONITOR PASS. IN
AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS
SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY
RAINS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

MJD
Special weather statement, Jul 14, 2:50 PM PDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
250 PM PDT MON JUL 14 2008

CAZ073-142315-
MONO-
250 PM PDT MON JUL 14 2008

...HEAVY RAINFALL OVER TIOGA PASS...

AT 247 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR TIOGA PASS...OR 8 MILES SOUTHWEST OF LEE
VINING...MOVING NORTH AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS UP TO ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND
SMALL PEA OR MARBLE SIZE HAIL...ARE EXPECTED WITH THIS STORM.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON HIGHWAY 120 BETWEEN LEE VINING AND TIOGA PASS. ANYONE DRIVING
OVER THIS PASS TO OR FROM YOSEMITE NATIONAL PARK SHOULD SLOW DOWN
AND USE EXTRA CAUTION. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES
ARE POSSIBLE.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/RENO ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

MJD
Local storm report, Jul 14, 3:56 PM PDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
356 PM PDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             RENO                    39.54N 119.82W
07/14/2008  E0.75 INCH       WASHOE             NV   TRAINED SPOTTER

            3/4 INCH HAIL REPORTED AT MCCARREN AND KIETZKE IN RENO

&&

KMOZLEY
Special weather statement, Jul 14, 3:57 PM PDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
357 PM PDT MON JUL 14 2008

CAZ071-142330-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
357 PM PDT MON JUL 14 2008

...STRONG THUNDERSTORM NORTH OF EAGLE LAKE...

AT 352 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 18 MILES SOUTHEAST OF NUBIEBER...AND MOVING
EAST AT 10 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF ONE HALF
TO ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...
SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF UP TO 55
MPH...ARE EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

SNYDER

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:37 PM PDTSevere Thunderstorm WarningREVStorey, Washoe53 min
Jul 14, 4:45 PM PDTSevere Thunderstorm WarningREVStorey, Washoe60 min

Nearby

Flash Flood Warnings in Nevada, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.